Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Cyclic covers of rings with rational singularities

Author: Anurag K. Singh
Journal: Trans. Amer. Math. Soc. 355 (2003), 1009-1024
MSC (2000): Primary 13A35, 13A02; Secondary 13H10, 14B05
Published electronically: November 1, 2002
MathSciNet review: 1938743
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We examine some recent work of Phillip Griffith on étale covers and fibered products from the point of view of tight closure theory. While it is known that cyclic covers of Gorenstein rings with rational singularities are Cohen-Macaulay, we show this is not true in general in the absence of the Gorenstein hypothesis. Specifically, we show that the canonical cover of a $\mathbb Q$-Gorenstein ring with rational singularities need not be Cohen-Macaulay.

References [Enhancements On Off] (What's this?)

  • [Bo] J.-F. Boutot, Singularités rationnelles et quotients par les groupes réductifs, Invent. Math. 88 (1987), 65-68. MR 88a:14005
  • [Ch] W.-L. Chow, On unmixedness theorem, Amer. J. Math. 86 (1964), 799-822. MR 30:2031
  • [De] M. Demazure, Anneaux gradués normaux, in: Le Dûng Tráng (ed.) Introduction à la théorie des singularités II, Hermann, Paris, (1988), 35-68. MR 91k:14004
  • [GoW] S. Goto and K.-i. Watanabe, On graded rings I, J. Math. Soc. Japan 30 (1978), 179-213. MR 81m:13021
  • [GrW] P. Griffith and D. Weston, Restrictions of torsion divisor classes to hypersurfaces, J. Algebra 167 (1994), 473-487. MR 95c:13008
  • [Gr] P. Griffith, Induced formal deformations and the Cohen-Macaulay property, Trans. Amer. Math. Soc. 353 (2001), 77-93. MR 2001b:13020
  • [Ha] N. Hara, A characterisation of rational singularities in terms of injectivity of Frobenius maps, Amer. J. Math. 120 (1998), 981-996. MR 99h:13005
  • [HW] N. Hara and K.-i. Watanabe, F-regular and F-pure rings vs. log terminal and log canonical singularities, J. Algebraic Geom. 11 (2002), 363-392.
  • [HH1] M. Hochster and C. Huneke, Tight closure and strong F-regularity, Mem. Soc. Math. France 38 (1989), 119-133. MR 91i:13025
  • [HH2] M. Hochster and C. Huneke, Tight closure, invariant theory, and the Briançon-Skoda theorem, J. Amer. Math. Soc. 3 (1990), 31-116. MR 91g:13010
  • [HH3] M. Hochster and C. Huneke, F-regularity, test elements, and smooth base change, Trans. Amer. Math. Soc. 346 (1994), 1-62. MR 95d:13007
  • [HH4] M. Hochster and C. Huneke, Tight closure of parameter ideals and splitting in module-finite extensions, J. Algebraic Geom. 3 (1994), 599-670. MR 95k:13002
  • [HH5] M. Hochster and C. Huneke, Tight closure in equal characteristic zero, in preparation.
  • [HR] M. Hochster and J. Roberts, Rings of invariants of reductive groups acting on regular rings are Cohen-Macaulay, Adv. in Math. 13 (1974), 115-175. MR 50:311
  • [Ka] Y. Kawamata, The cone of curves of algebraic varieties, Ann. of Math. (2) 119 (1984), 603-633. MR 86c:14013b
  • [Li] J. Lipman, Rational singularities, with applications to algebraic surfaces and unique factorization, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 195-279. MR 43:1986
  • [LS] G. Lyubeznik and K. E. Smith, Strong and weak F-regularity are equivalent for graded rings, Amer. J. Math. 121 (1999), 1279-1290. MR 2000m:13006
  • [Ma] H. Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics 8, Cambridge University Press, Cambridge-New York, 1986. MR 88h:13001
  • [Si1] A. K. Singh, $\mathbb{Q} $-Gorenstein splinter rings of characteristic $p$ are F-regular, Mathematical Proceedings of the Cambridge Philosophical Society 127 (1999), 201-205. MR 2000j:13006
  • [Si2] A. K. Singh, Multi-symbolic Rees algebras and strong F-regularity, Math. Z. 235 (2000), 335-344. MR 2001j:13006
  • [Sm1] K. E. Smith, F-rational rings have rational singularities, Amer. J. Math. 119 (1997), 159-180. MR 97k:13004
  • [Sm2] K. E. Smith, Vanishing theorems, singularities, and effective bounds in algebraic geometry via prime characteristic local algebra, in: J. Kollár, R. Lazarsfeld and David R. Morrison (eds.) Proc. Sympos. Pure Math. 62 (1997), 289-325. MR 99a:14026
  • [TW] M. Tomari and K.-i. Watanabe, Normal $\mathbf{Z}_r$-graded rings and normal cyclic covers, Manuscripta Math. 76 (1992), 325-340. MR 93j:13002
  • [Wa1] K.-i. Watanabe, Some remarks concerning Demazure's construction of normal graded rings, Nagoya Math. J. 83 (1981), 203-211. MR 83g:13016
  • [Wa2] K.-i. Watanabe, Rational singularities with $k^{*}$-action, in: Commutative Algebra (Trento, 1981), Lecture Notes in Pure and Appl. Math. 84, Marcel Dekker, New York, (1983), 339-351. MR 84e:14005
  • [Wa3] K.-i. Watanabe, F-regular and F-pure normal graded rings, J. Pure Appl. Algebra 71 (1991), 341-350. MR 92g:13003
  • [Wa4] K.-i. Watanabe, Infinite cyclic covers of strongly F-regular rings, Contemp. Math. 159 (1994), 423-432. MR 95c:13030

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A35, 13A02, 13H10, 14B05

Retrieve articles in all journals with MSC (2000): 13A35, 13A02, 13H10, 14B05

Additional Information

Anurag K. Singh
Affiliation: Department of Mathematics, University of Utah, 155 S. 1400 E., Salt Lake City, Utah 84112-0090
Address at time of publication: Mathematical Sciences Research Institute, 1000 Centennial Drive, #5070, Berkeley, California 94720-5070

Received by editor(s): August 21, 2002
Published electronically: November 1, 2002
Additional Notes: This manuscript is based on work supported in part by the National Science Foundation under Grant No. DMS 0070268. I would like to thank the referee for a careful reading of the manuscript and for helpful suggestions.
Dedicated: Dedicated to Professor Phillip Griffith on the occasion of his sixtieth birthday
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society